Pennsylvania, 2003

Damaging Wind in Pennsylvania, August 9, 2003

August 9, 2003 · NWS CTP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 9, 1:08 PM EST, 3 hours 2 minutes earlier.

Area forecast discussion, Aug 9, 1:08 PM EST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
208 PM EDT SAT AUG 09 2003

WILL BE ISSUING A FLOOD WATCH OF MUCH OF CWA IN RESPONSE TO SLOW
MOVING STORMS WHICH ARE PRODUCING LOCALLY HEAVY RAINFALL. WATCH
COVERS ALL OF CWA EXCEPT FOR THE NORTHWEST.  NORTH-CENTRAL AND
SOUTH-CENTRAL CWA ARE AREAS THAT WERE HARDEST HIT OVER THE LAST 24
HRS WITH RAIN...SO THEY NEED TO BE WATCHED AS SOME HAD 2+ INCHES.

SAME SYSTEM THAT HAS PLAGUED THE AREA FOR THE LAST WEEK CONTINUES TO
PRODUCE HEAVY RAIN.  ATTM...HEAVIEST RAIN IS IN THE EASTERN HALF OF
CWA WITH CONCENTRATED AREA OVER EAST-CENTRAL AND NORTHEAST CWA. RAIN
EXTENDS SOUTHWARD INTO VIRGINIA...WITH ISOLATED STORMS IN MARYLAND.

WATER VAPOR SHOWS DRY AREA MOVING AROUND THE BASE AND NORTHWARD INTO
WESTERN VIRGINIA AND SOUTHERN WEST VIRGINIA. THIS COULD ACCOUNT FOR
ADDITIONAL INSTABILITY AND MORE CELLS FIRING.

ANOTHER SHOT OF PRECIP TOMORROW AS ADDITIONAL SHORTWAVE MOVES
THROUGH THE WESTERN HALF OF THE STATE. EASTERN TROUGH HANGS OUT
UNTIL MID PART OF NEXT WEEK...BUT MODELS FINALLY SHOW SIGNS OF
MOVEMENT.

EXTENDED SHOWS UPPER TROUGH OUT OF AREA AND TEMPS START TO WARM A
BIT...WHICH IS A BIG CHANGE FROM THE PERSISTENT RAIN WE HAVE HAD
OVER THE LAST WEEK+.

NEW ZONES OUT SOON.

.CTP...
PA...FLOOD WATCH ALL BUT NORTHWEST CWA.

ONDREJIK
Hazardous weather outlook, Aug 9, 4:13 AM EST, 11 hours 57 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-091115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
513 AM EDT SAT AUG 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN ARE EXPECTED TO
DEVELOP OVER THE STATE LATER TODAY AND OVERNIGHT. LOCAL FLOODING OF
URBAN AND POOR DRAINAGE AREAS IS POSSIBLE WITH SOME OF THESE
THUNDERSTORMS DUE TO THEIR SLOW MOVEMENT.  OTHERWISE NO HAZARDOUS
WEATHER IS EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

In the hours before

Special weather statement, Aug 9, 10:38 AM EST, 5 hours 32 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-091845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1138 AM EDT SAT AUG 9 2003

...HEAVY RAIN POSSIBLE THIS AFTERNOON AND TONIGHT...

ANOTHER DAY OF WET WEATHER IS EXPECTED IN CENTRAL PENNSYLVANIA. A
PERSISTENT UPPER LEVEL LOW PRESSURE SYSTEM CONTINUES TO BRING
UNSETTLED WEATHER TO THE STATE. SHOWERS AND THUNDERSTORMS ARE
ALREADY DEVELOPING AND HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL.

RECENT RAINS HAVE SOAKED THE GROUND AND CAUSED SIGNIFICANT AND
UNSEASONABLE RISES ON AREA STREAMS AND CREEKS. ADDITIONALLY RAINFALL
WILL CONTINUE TO KEEP STREAMS AND CREEKS AT HIGH LEVELS.

FLOODING OF POOR DRAINAGE AREAS AND SMALLER STREAMS AND CREEKS IS
POSSIBLE ALONG WITH PONDING OF WATER ON ROADS.  IF YOU LIVE NEAR A
STREAM OR CREEK...BE AWARE OF RAPIDLY RISING WATER FROM HEAVY RAIN.
MOTORISTS SHOULD BE ALERT TO PONDING OF WATER ON ROADS.

NEVER ATTEMPT TO DRIVE THROUGH FLOODED ROADWAYS...THE DEPTH MAY BE
TOO GREAT TO ALLOW SAFE PASSAGE.  DO NOT LET CHILDREN PLAY NEAR
STREAMS AND CREEKS OR NEAR DRAINAGE AREAS. RAPIDLY MOVING WATER IS
EXTREMELY DANGEROUS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

ONDREJIK

The radar

The State College radar (KCCX), 43 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clearfield

When
August 9, 4:10 PM EST
Where
Clearfield County, Curwensville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.967, -78.517

Trees reported down in Curwensville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368946.